Polson police officers recently underwent training to help in the fight against opiate addiction.
In a press release from Sgt. George Simpson, officers are now trained to handle naloxone hydrochloride, also known as Narcan, an opioid overdose antidote.
Chief Wade Nash described the overdose reversal aid as “an essential piece of equipment” that will help revive a victim of an overdose.
“If we can safely intervene and perhaps stop a fatal opioid overdose then we undoubtably will,” he stated in the press release.
The antidote, which is a nasal spray, will be used on opiate overdoses.
Simpson said more than one dozen officers with the department have two doses of Narcan.
He added that locally in addition to PPD, Montana Highway Patrol carry Narcan.
Opiates, derived from opium, are drugs with morphine-like effects.
Common forms of opiates include heroin, synthetic opioids such as fentanyl and carfentanil, and pain relievers prescribed by physicians including oxycodone, hydrocodone and codeine.
Opioids are any synthetic narcotic that has an opiate-like effect, but not derived from opium.
According to the Department of Drug Enforcement Administration, fentanyl is a synthetic opioid that is 80-100 times stronger than morphine, and carfentanil is about 100 times more potent than fentanyl.
Oftentimes, the DEA states on their website, substance users addicted to heroin will think they are purchasing heroin but are in fact purchasing fentanyl, resulting in overdoses.
In the last several years, Simpson said that only one specific case involving druguse caused death in Polson.
Officers will administer Narcan to people as many times as needed, Simpson said.
“No life is more important than another,” he said, adding that the Narcan could be “a catalyst” for a substance user to make a positive change in their life.
Simpson stated in the press release that an opioid overdose may include some of the following symptoms: physical illness, inability to awaken, pinpoint pupils, slow or shallow breathing, blue lips and/or fingertips, or even death.
Simpson urges anyone witnessing someone with these symptoms to notify 9-1-1 immediately.